Thunderstorm Wind, Jones
- When
- July 2, 2:50 PM CST
- Where
- Jones County, 5 mi NE of Laurel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.750, -89.067
A few trees were blown down on power lines.
9 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 2, 2:10 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 310 PM CDT FRI JUL 2 2004 ...FORECAST FOCUS IS ON PRECIP CHANCES IN THE NEAR TERM THEN TEMPERATURES IN THE EXTENDED... .SHORT TERM...THE 4TH OF JULY WEEKEND BEGINS TODAY AND SO FAR A GOOD START TO IT BUT SCATTERED SHRA AND TSRA HAVE ALREADY STARTED TO DEVELOP ACROSS THE CWA AND THIS ACTIVITY SHOULD INCREASE THROUGH THE AFTERNOON. A CONVECTIVE COMPLEX IN AR IS ASSOCIATED WITH A WEAK H7 AND H5 WAVE AND GOOD DIVERGENCE ALOFT. THIS COMPLEX HAS BEEN WEAKENING BUT REDEVELOPMENT CONTINUES TO TAKE PLACE ALONG THE OUTFLOW AHEAD OF IT. THIS WILL MOVE INTO THE DELTA REGION WHERE TEMPS HAVE ALREADY REACHED THE UPPER 80S AND WITH DEWPOINTS IN THE MID 70S FURTHER DEVELOPMENT SHOULD TAKE PLACE. AS WE LOSE THE UPPER LEVEL SUPPORT THE SHRA AND TSRA ACTIVITY WILL QUIET DOWN FOR THE REST OF TONIGHT AND UNTIL MIDDAY TOMORROW WHERE IT COULD GET INTERESTING IN NRTHRN PORTIONS OF THE CWA. SATURDAY WILL BEGIN MUCH LIKE TODAY WITH SHRA AND TSRA DEVELOPING AROUND MIDDAY. ETA IS NOT INDICATING PRECIP BUT THE INGREDIENTS ARE THERE FOR A CHANCE OF SEVERE WEATHER ESPECIALLY AROUND HWY 82. TEMPS WILL ONCE AGAIN APPROACH THE UPPER 80S TO NEAR 90 WITH PARTLY CLOUDY SKIES. MOS GUIDANCE SHOWING DEWPOINTS POSSIBLY IN THE MID TO UPPER 70S. AROUND 18Z ANOTHER H5 WAVE WILL MOVE ACROSS NRTHRN PORTIONS OF THE CWA THIS WILL PROVIDE THE LIFT AND WITH SOME BOUNDARYS LEFT OVER FROM TODAYS ACTIVITY...TSRA SHOULD NOT HAVE MUCH OF A PROBLEM GETTING STARTED. WITH DECENT INSTABILITY IN PLACE(CAPE AOA 3500 J/KG AND LIS OF -8)...SOME UPPER LEVEL SUPPORT...AND 30 KTS OF SHEAR A FEW SEVERE THUNDERSTORMS LOOK LIKELY. ELSEWHERE UNSTABLE CONDITIONS WILL LEAD TO DEVELOPMENT OF SHRA AND TSRA. THIS ACTIVITY WILL DIE DOWN BY NIGHT AND AS THE UPPER LEVEL SUPPORT GETS OUT OF HERE. THE 4TH OF JULY CONTINUES TO LOOK BETTER AND BETTER. WITH THE UPPER LEVEL TROUGH FINALLY EAST OF THE REGION PRECIP CHANCES WILL BE MUCH LOWER THAN THE PREVIOUS 2 WEEKS. AFTERNOON SHRA AND TSRA WILL BE POSSIBLE AGAIN BUT IT DOES LOOK TO BE SCATTERED. THERE WILL BE SOME GOOD INSTABILITY ONCE AGAIN ACROSS THE NORTH AND AN ISOLATED SEVERE THUNDERSTORMS WILL NOT BE OUT OF THE QUESTION. A LITTLE HESITANT ON WARMING TEMPERATURES AS MUCH AS MOS IS TRYING TO INDICATE...WITH A GOOD BIT OF LOW LEVEL MOISTURE MID 90S SEEMS TO WARM. WITH H925 TEMPS NEAR 24C...DECIDED TO GO NEAR 90 FOR HIGHS SUNDAY. .LONG TERM... MED RANGE GUIDANCE STILL INDICATING AN UNUSUAL UPPER LEVEL PATTERN FOR SUMMER. CONSENSUS SUGGESTS THAT THE ACTIVE NORTHERN STREAM CUTTING ACROSS THE NORTHERN TIER OF THE CONUS SHOULD CONTINUE THROUGH THE PERIOD. RUN ON RUN AND MODEL TO MODEL CONSISTENCY IS LOW WITH RESPECT TO THE EXACT TIMING OF SHORTWAVE DISTURBANCES THAT WILL MOVE THROUGH THIS FLOW ALOFT...WHICH POSES THE FORECAST CHALLENGE FOR THE PERIOD. FOR THIS PACKAGE...PREFERRED TO FOLLOW A CONSENSUS OF THE OPS GFS/UKMET/EURO AS OPPOSED TO THE DAMPENED ENSEMBLES. WITHOUT MUCH IN THE WAY OF AN UPPER LEVEL RIDGE OR ABNORMAL UPPER LEVEL TEMPS AND LOW LEVEL MOISTURE REMAINING HIGH...EXPECT TYPICAL ISOLATED TO SCATTERED DIURNAL CONVECTION EACH AFTERNOON AND EVENING. AS FAR AS ORGANIZED CONVECTION IS CONCERNED...MED RANGE GUIDANCE POINTS TOWARD MIDWEEK FOR ANOTHER SHORTWAVE PASSAGE. THE MODELS ARE ABOUT A DAY SLOWER WITH THIS FEATURE...THUS CONFIDENCE IN TIMING REMAINS LOW...HOWEVER EACH MODEL SUGGESTS THAT THIS WAVE IS FAIRLY STOUT FOR THIS TIME OF YEAR. TEMP WISE...GENERALLY STUCK CLOSE TO AVERAGE FOR THIS TIME OF YEAR WITH HIGHS NEAR 90 AND LOWS IN THE LOWER 70S. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && BANNAN/GAGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 314 PM CDT FRI JUL 02 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 032014- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 314 PM CDT FRI JUL 02 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY NORTH OF INTERSTATE TWENTY...AND AGAIN TOMORROW OVER THE ENTIRE FORECAST AREA. ADDITIONALLY...THERE IS AN ENHANCED RISK OF LINES OF THUNDERSTORMS CONTAINING DAMAGING WINDS IMPACTING LOCATIONS IN SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI ALONG THE HIGHWAY 82 CORRIDOR THIS EVENING AND AGAIN TOMORROW. AN INTENSE UPPER LEVEL DISTURBANCE WILL MIGRATE ACROSS THE MISSOURI VALLEY TONIGHT AND TOMORROW. THE INFLUENCE OF THIS FEATURE WILL INCREASE SHEAR AND HELP RAISE INSTABILITY ACROSS THE ENTIRE REGION OVER THE PERIOD. A COMPLEX OF THUNDERSTORMS MOVING SOUTHEAST FROM ARKANSAS COULD EFFECT AREAS NORTH OF INTERSTATE TWENTY THIS EVENING...BRINGING THE POTENTIAL FOR LOCALLY DAMAGING WIND GUSTS. SIMILAR AREAS MAY EXPERIENCE ANOTHER ROUND OF ORGANIZED THUNDERSTORMS TOMORROW WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN RISK. ELSEWHERE...THE COMBINATION OF INSTABILITY AND SHEAR WILL BE ENOUGH TO PRODUCE A FEW STRONG TO SEVERE STORMS THIS EVENING...AND AGAIN TOMORROW AFTERNOON. ...FLOODING... HEAVY DOWNPOURS PRODUCED BY THUNDERSTORMS ACROSS THE REGION TONIGHT AND SATURDAY WILL AGAIN HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN AND TORRENTIAL DOWNPOURS ACROSS ALL LOCATIONS IN THE FORECAST AREA. THE SATURATED STATE OF THE GROUND IN MOST LOCATIONS WILL MEAN THIS PRECIPITATION WILL CREATE AREAS OF PONDING WATER AND TEMPORARY RISES IN SMALL CREEKS AND STREAMS. AREAS EXPECTED TO BE AFFECTED BY ORGANIZED THUNDERSTORMS WILL BENEFIT FROM THE FACT SUCH CONVECTIVE LINES WILL BE MOVING STEADILY...THUS HEAVY RAIN SHOULD NOT BE PROLONGED. ANY FLOODING EXPERIENCED IN THE FORECAST AREA THROUGH SATURDAY EVENING SHOULD BE QUITE ISOLATED IN NATURE. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT... THE CONTINUED PROXIMITY OF THE UPPER LEVEL LOW TO THE REGION WILL BRING A RISK A STRONG TO SEVERE THUNDERSTORMS TO PORTIONS OF THE ARKLAMISS SATURDAY NIGHT. ANY LOCATIONS AFFECTED SHOULD LIE NORTH OF A DERMOTT ARKANSAS...TO CANTON...TO MERIDIAN LINE WITH THE PRIMARY RISK BEING DAMAGING WIND GUSTS. ...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED ON SATURDAY...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. OTHERWISE...NO ACTIVATION IS ANTICIPATED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1204 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 10 S NEWELLTON 31.93N 91.24W
07/01/2004 TENSAS LA EMERGENCY MNGR
WATER OVER HWY 607 AND STILL FLOODING
&&
SEAThe Jackson/Brandon,MS radar (KDGX), 105 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
9 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
A few trees were blown down on power lines.
Heavy rains caused one foot of water to cover a road.
Four trees were blown down across highway 21.
A few power lines were blown down.
Three trees were blown down along with a few power lines.
A few power lines were blown down.
Heavy rains flooded portions of Florence Byram Road.
A few power lines were blown down.
Numerous trees were blown down across the city. One home was destroyed as six trees fell on it. Ten other homes sustained damage from fallen trees. In addition to the downed trees, numerous power lines were downed. Nearly four thousand people were without power during the evening of July 2nd.
A few trees and power lines were blown down.
A few trees were blown, mainly across the southern part of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411764, 5411765, 5411766, 5411773, 5411767, 5411774, 5411768, 5411775, 5411769, 5411772, 5411770, 5411771.